I am often asked by patients with hypothyroidism (low thyroid hormone levels), â€œWhat is the right thyroid hormone dose for meâ€.Â Of course, a physician wants to find the appropriate dose of medication to treat each condition a patient has. When it comes to thyroid disease however, this can be a complex question. Not only is there an issue of whether T4 alone or combination T3 and T4 will be required to treat a particular individual but the therapeutic window of these hormones must also be considered.
Â All medications have a therapeutic window, which is the range between theÂ minimum dose to have an effect and the maximum dose providing the greatest benefit without harmful side effects. For example, in the case of taking aspirin for a headache, one tablet may not be enough so this dose is below the therapeutic window and 10 tablets can land you in the emergency department so this dose is above the therapeutic window. For most people the window is between 2 and 3 tablets.
Â In the treatment of hypothyroidism the most common approach to finding the â€œright doseâ€ is to monitor the thyroid function tests and the patients symptoms while the medication is adjusted. Thyroid function tests often include T4, T3, T3RU (a measurement used to calculate free hormone levels) and TSH. The assumption is made that once the thyroid function tests fall within the normal range, particularly the TSH reflecting the pituitary thermostat, then the medication dose is in the therapeutic window and the doctor has accomplished their job. Unfortunately this is not always the case.
Â The hardest situation for me is when the patient continues to have many of the symptoms of thyroid hormone deficiency such as fatigue, mental fogginess, dry skin, muscle aches and pains, weight gain, depressed mood, despite the thyroid function tests being within the established normal range. Could a particular individual with persistent symptoms require a different therapeutic window than the average person? For instance, today I treated two differentÂ patients who felt their best when their TSH was clearly below the normal range indicating thyroid hormone excess. One of these is an older woman in her 70â€™s who insisted that she couldnâ€™t function when I tried to reduce her thyroid hormone dose. In a technical sense these people are getting excessive amounts of medication and are above the therapeutic window of their thyroid hormone treatment.Â Potential side effects of over treatment include thinning of the bone (osteoporosis) or an irregular heart beat known as atrial fibrillation. Both of these are serious conditions, with significant health impact.
Â How then to proceed? Fortunately, recent research has uncovered a potential cause of failure to achieve complete restoration of a normal metabolic state in hypothyroid patients treated with T4 only (Synthroid, levothyroxine) medications. Due to genetic variations, some individuals may require the addition of T3 containing medications to achieve successful treatment of their hypothyroid symptoms. In such people, pushing the T4 treatment above the therapeutic window will lead only to complications without achieving the desired effect. Once T3 containing medication is added there is often a prompt and noticeable improvement.Â The solution is therefore fairly straightforward; reduce the T4 medication and add T3 allowing the patient to reside within the therapeutic windows of each hormone, rather than hoping to achieve the desired response with only one type of thyroid hormone.
Â This could be the happy ending to the treatment dilemma of hypothyroidism but in some cases there is more potential trouble. There is a small group of patients who need both T3 and T4 but the T3 levels has to be outside the therapeutic window, in order for them to feel â€œnormalâ€. Am I to believe that these people are simply trying to return to normal by pushing their hormone levels beyond the safety limits or are they seeking to be more than they ever were? Are these people the thyroid hormone equivalent of people who over use other substances? Â I have no easy answer to that question.